Skip to main content

Valueless Measures on Pointless Spaces


On our ordinary representations of space, space is composed of indivisible, dimensionless points; extended regions are understood as infinite sets of points. Region-based theories of space reverse this atomistic picture, by taking as primitive several relations on extended regions, and recovering points as higher-order abstractions from regions. Over the years, such theories have focused almost exclusively on the topological and geometric structure of space. We introduce to region-based theories of space a new primitive binary relation (‘qualitative probability’) that is tied to measure. It expresses that one region is smaller than or equal in size to another. Algebraic models of our theory are separation σ-algebras with qualitative probability: \((\mathbb {B}, \ll , \preceq )\), where \(\mathbb {B}\) is a Boolean σ-algebra, ≪ is a separation relation on \(\mathbb {B}\), and ≼ is a qualitative probability on \(\mathbb {B}\). We show that from algebraic models of this kind we can, in an interesting class of cases, recover a compact Hausdorff topology X, together with a countably additive measure μ on a σ-field of Borel subsets of that topology, and that \((\mathbb {B}, \ll , \preceq )\) is isomorphic to a ‘standard model’ arising out of the pair (X, μ). It follows from one of our main results that any closed ball in Euclidean space, \(\mathbb {R}^{n}\), together with Lebesgue measure arises in this way from a separation σ-algebra with qualitative probability.

This is a preview of subscription content, access via your institution.


  1. Arntzenius, F. (2008). Gunk, topology and measure. In D. Zimmerman (Ed.) Oxford studies in metaphysics (Vol. 4 pp. 225–247). Oxford: Oxford University Press.

  2. Balbiani, P., Tinchev, T., & Vakarelov, D. (2007). Modal logics for region-based theories of space. Fundamenta Informaticae, 81, 29–82.

    Google Scholar 

  3. Bennett, B., & Düntsch, I. (2007). Axioms, algebras and topology. In M. Aiello, I. Pratt-Hartmann, & J. Van Benthem (Eds.) Handbook of spatial logics (pp. 99–159). Dordrecht: Springer.

  4. Birkhoff, G. (1936). Order and the inclusion relation. In Comptes rendus du Congrès international des mathématiciens, Oslo.

  5. de Finetti, B. (1931). Sul significato soggetivo della probabilita. Fundamenta Mathematicae, 17, 298–329.

    Article  Google Scholar 

  6. de Finetti, B. (1937). La prévision: ses lois logiques, ses sources subjectives. Annales de l’I.H.P.

  7. De Vries, H. (1962). Compact spaces and compactifications: an algebraic approach. Assen: Van Gorcum.

    Google Scholar 

  8. Dimov, G., & Vakarelov, D. (2006). Contact algebras and region-based theory of space: proximity approach i. Fundamenta Informaticae, 74(2,3), 209–249.

    Google Scholar 

  9. Dubins, L. (1957). Generalized random variables. Transactions of the American Mathematical Society, 84, 273–309.

    Article  Google Scholar 

  10. Düntsch, I., & Winter, M. (2005). A representation theorem for Boolean contact algebras. Theoretical Computer Science, 347(3), 498–512.

    Article  Google Scholar 

  11. Gaifman, H., & Liu, Y. (2018). A simpler and more realistic subjective decision theory. Synthese, 195(10), 4205–4241.

    Article  Google Scholar 

  12. Givant, S., & Halmos, P. (2009). Introduction to boolean algebras. New York: Springer.

    Google Scholar 

  13. Halmos, P. R. (1985). I want to be a mathematician: an automathography. New York: Springer.

    Book  Google Scholar 

  14. Koopman, B. (1940). The bases of probability. Bulletin of the American Mathematical Society, 46(10), 763–774.

    Article  Google Scholar 

  15. Kraft, C. H., Pratt, J. W., & Seidenberg, A. (1959). Intuitive probability on finite sets. The Annals of Mathematical Statistics, 30(2), 408–419.

    Article  Google Scholar 

  16. Lando, T., & Scott, D. (2019). A calculus of regions respecting both measure and topology. Journal of Philosophical Logic, first published online: 14 January 2019.

  17. Loomis, L. (1947). On the representation of σ-complete boolean algebras. Bulletin of the American Mathematical Society, 53 (8), 757–760.

    Article  Google Scholar 

  18. Luce, D. (1967). Sufficient conditions for the existence of a finitely additive probability measure. Annals of Mathematical Statistics, 38(3), 780–786.

    Article  Google Scholar 

  19. Roeper, P. (1997). Region-based topology. Journal of Philosophical Logic, 26(3), 251–309.

    Article  Google Scholar 

  20. Russell, J. S. (2008). The structure of gunk: adventures in the ontology of space. In D. Zimmerman (Ed.) Oxford studies in metaphysics (Vol. 4). Oxford: Oxford University Press.

  21. Savage, L. J. (1954). The foundations of statistics. New York: Wiley.

    Google Scholar 

  22. Scott, D. (1964). Measurement models and linear inequalities. Journal of Mathematical Psychology, 1, 233–247.

    Article  Google Scholar 

  23. Sikorski, R. (1948). On the representation of boolean algebras as fields of sets. Fundamenta Mathematicae, 35(1), 247–258.

    Article  Google Scholar 

  24. Sikorski, R. (1969). Boolean algebras, 3rd edn. Heidelberg: Springer.

    Book  Google Scholar 

  25. Skyrms, B. (1993). Logical atoms and combinatorial possibility. The Journal of Philosophy, 90(5), 219–232.

    Article  Google Scholar 

  26. Suppes, P. (1956). The role of subjective probability and utility in decision-making. In J. Neyman (Ed.) Proceedings of the third Berkeley symposium of mathematical statistics and probability (Vol. 5). Berkeley: University of California Press.

  27. Suppes, P. (1969). Studies in the methodology and foundations of science. Dordrecht: Reidel.

    Book  Google Scholar 

  28. Tarski, A. (1956). Foundations of the geometry of solids. In J. Woodger A. Tarski (Eds.) (pp. 24–29). Oxford: Clarendon Press.

  29. Tversky, A. (1967). Additivity, utility, and subjective probability. Journal of Mathematical Psychology, 4, 175–201.

    Article  Google Scholar 

  30. Vakarelov, D. (2007). Region-based theory of space: algebras of regions, representation theory, and logics. In D. Gabbay, M. Zakharyaschev, & S. Goncharov (Eds.) Mathematical problems from applied logic (Vol. II pp. 267–348). New York: Springer.

  31. Villegas, C. (1964). On qualitative probability σ-algebras. Annals of Mathematical Statistics, 35(4), 1787–1796.

    Article  Google Scholar 

  32. Whitehead, A. N. (1929). Process and reality. New York: MacMillan.

    Google Scholar 

Download references


I thank Tinko Tinchev for a careful reading of the manuscript and helpful comments. I thank the TEAM conference at Princeton University and the philosophy departments at Duke University and Stanford University for the opportunity to present this paper.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Tamar Lando.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

I owe this beautiful phrase to Halmos, who uses it in his ‘automathography’ [13].

Appendix A: Proof of Theorem 18

Appendix A: Proof of Theorem 18

In this appendix, we prove Theorem 18: the extension of Villegas’s representation theorem (Theorem 17) to abstract Boolean σ-algebras. We begin by recalling the Loomis-Sikorski representation theorem [17] and [23]:

Theorem 121

If \(\mathbb {B}\) is a Boolean σ-algebra, then there is a σ-field of sets, \(\mathbb {F}\), and a σ-ideal I of \(\mathbb {F}\) such that \(\mathbb {B}\) is isomorphic to the quotient \(\mathbb {F} \slash I\).

Throughout this appendix, let \(\mathbb {B}\) be a Boolean σ-algebra, and let ≼ be a monotonely continuous, bottomless qualitative probability on \(\mathbb {B}\). By Theorem 120, we know that there is a σ-field \(\mathbb {F}\) of subsets of a set Ω, a σ-ideal I of \(\mathbb {F}\) and an isomorphism:

$$\varphi: \mathbb{B} \to \mathbb{F} \slash I$$

We denote by upper-case letters A, B, C, … elements of the σ-field \(\mathbb {F}\), and by |A| the equivalence class in \(\mathbb {F} \slash I\) containing the set A. Note that since \(\mathbb {F}\) is a σ-field and I is a σ-ideal, the map \(|\cdot |: \mathbb {F} \to \mathbb {F} \slash I\) defined by A↦|A| is a Boolean σ-homomorphism.

Define the relation \(\preceq ^{\prime }\) on \(\mathbb {F} \slash I\) by putting: \(|A| \preceq ^{\prime } |B|\) iff φ− 1(|A|) ≼ φ− 1(|B|). Then clearly \(\preceq ^{\prime }\) is a monotonely continuous, bottomless qualitative probability on \(\mathbb {F} \slash I\). We now define the relation \(\preceq _{\mathbb {F}}\) on \(\mathbb {F}\) by putting:

$$A \preceq_{\mathbb F} B \text{ iff } |A| \preceq^{\prime} |B|$$

Note that for any \(A, B \in \mathbb {F}\), \(A \prec _{\mathbb {F}} B\) iff \(|A| \prec ^{\prime } |B|\).

Lemma 122

\(\preceq _{\mathbb F}\) is a monotonely continuous, bottomless qualitative probability on \(\mathbb {F}\).


The reader can verify that \(\preceq _{\mathbb F}\) is a qualitative probability on \(\mathbb {F}\). To see that \(\preceq _{\mathbb F}\) is monotonely continuous, suppose that \(A_{1} \subseteq A_{2} \subseteq A_{3} \dots \) and \(A_{n} \preceq _{\mathbb F} B\) for all \(n \in \mathbb N\). Since \(|\cdot |: \mathbb {F} \to \mathbb {F} \slash I\) is a Boolean homomorphism, \(|A_{1}| \leq |A_{2}| \leq |A_{3}| \dots \), and by definition of \(\preceq _{\mathbb {F}}\), \(|A_{n}| \preceq ^{\prime } |B|\) for all \(n \in \mathbb N\). So by monotone continuity of \(\preceq ^{\prime }\), \(\bigvee _{n \in \mathbb {B}} |A_{n}| \preceq ^{\prime } |B|\). But since |⋅| is a Boolean σ-homomorphism, \(\bigvee _{n \in \mathbb {B}} |A_{n}|= |\bigcup _{n \in \mathbb N} A_{n} |\). Therefore \(\bigcup _{n \in \mathbb N} A_{n} \preceq _{\mathbb {F}} B\).

To see that \(\preceq _{\mathbb {F}}\) is bottomless, suppose that \(A \in \mathbb {F}\) and \(\emptyset \prec _{\mathbb {F}} A\). Then \(|\emptyset | \prec ^{\prime } |A|\). Since \(\preceq ^{\prime }\) is bottomless, there exists \(b \in \mathbb {F} \slash I\) such that b ≤|A| and \(|\emptyset | \prec ^{\prime } b \prec ^{\prime } |A|\). Let b = |B|. We can assume WLOG that \(B \subseteq A\). (If not, let \(B^{\prime }=B \cap A\). Then clearly \(B^{\prime } \subseteq A\). Since |B|≤|A|, we have: \(b=|B| = |B| \wedge |A| = |B \cap A| = |B^{\prime }|\).) Since \(|\emptyset | \prec ^{\prime } |B| \prec ^{\prime } |A|\), we have \(\emptyset \prec _{\mathbb {F}} B \prec _{\mathbb {F}} A\). □

Lemma 123

There is a unique probability measure on \(\mathbb {F}\) that represents \(\preceq _{\mathbb {F}}\), and it is countably additive.


Immediate from Lemma 121 and Theorem 17. □

Let \(m_{\mathbb {F}}\) be the unique probability measure on \(\mathbb {F}\) that represents \(\preceq _{\mathbb {F}}\). Note that for any AI, \(m_{\mathbb {F}}(A)=0\). Indeed, if AI, then |A| = ||, so \(|A| \preceq ^{\prime } |\emptyset |\), and therefore \(A \preceq _{\mathbb {F}} \emptyset \). Since \(m_{\mathbb {F}}\) represents \(\preceq _{\mathbb {F}}\), \(m_{\mathbb {F}}(A) \leq m_{\mathbb {F}}(\emptyset ) =0\).

Define the function \(m^{\prime }\) on \(\mathbb {F} \slash I\) by putting:

$$ m^{\prime}(|A|)= m_{\mathbb{F}}(A) $$

Note that \(m^{\prime }\) is well-defined, because if \(|A|=|A^{\prime }|\), then \(A \bigtriangleup A^{\prime } \in I\), so \(m_{\mathbb {F}}(A \bigtriangleup A^{\prime }) =0\), and \(m_{\mathbb {F}}(A) = m_{\mathbb {F}}(A^{\prime })\).

Proposition 124

\(m^{\prime }\) is the unique probability measure on \(\mathbb {F} \slash I \) that represents \(\preceq ^{\prime }\), and it is countably additive.


We first show that \(m^{\prime }\) is a countably additive probability measure that represents \(\preceq ^{\prime }\), and then prove the uniqueness claim. Note that \(m^{\prime }(1) = m^{\prime }(|{\Omega }|) = m_{\mathbb {F}}({\Omega })=1\), since \(m_{\mathbb {F}}\) is a probability measure on \(\mathbb {F}\). Clearly also \(m^{\prime }\) is real-valued and non-negative, since \(m_{\mathbb {F}}\) is. Suppose that \(\{a_{n} | n \in \mathbb N\}\) is a pairwise disjoint set of elements in \(\mathbb {F} \slash I\). Then an = |An| for some \(A_{n} \in \mathbb {F}\). WLOG we can assume that the An’s are pairwise disjoint. (If not, let B0 = A0 and let \(B_{n+1}=A_{n+1} \setminus (A_{0} \cup {\dots } \cup A_{n})\), for \(n \in \mathbb N\). Then the Bn’s are pairwise disjoint, and |An| = |Bn| for all \(n \in \mathbb N\).) So we have:

$$ \begin{array}{@{}rcl@{}} m^{\prime}\left( \bigvee_{n \in \mathbb N} a_{n}\right) &=& m^{\prime}\left( \bigvee_{n \in \mathbb N} |A_{n}|\right) \\ &=& m^{\prime}\left( \left|\bigcup_{n \in \mathbb N} A_{n}\right|\right) \\ &=& m_{\mathbb{F}}\left( \bigcup_{n \in \mathbb N} A_{n}\right) \\ &=& \sum\limits_{n \in \mathbb N} m_{\mathbb{F}}(A_{n}) \qquad\qquad \text{ by countable additivity of } m_{\mathbb{F}}\\ &=& \sum\limits_{n \in \mathbb N} m^{\prime}(|A_{n}|)\\ & =& \sum\limits_{n \in \mathbb N} m^{\prime}(a_{n}) \end{array} $$

Thus \(m^{\prime }\) is a countably additive probability measure on \(\mathbb {F} \slash I\). To see that \(m^{\prime }\) represents \(\preceq ^{\prime }\), note that:

$$|A| \preceq^{\prime} |B| \Longleftrightarrow A \preceq_{\mathbb{F}} B \Longleftrightarrow m_{\mathbb{F}}(A) \leq m_{\mathbb{F}}(B) \Longleftrightarrow m^{\prime}(|A|) \leq m^{\prime}(|B|)$$

For the uniqueness claim, suppose that μ is a probability measure on \(\mathbb {F} \slash I\) that represents \(\preceq ^{\prime }\). We must show that \(\mu =m^{\prime }\). Define the function ν on \(\mathbb {F}\) by putting: ν(A) = μ(|A|). Then ν is a probability measure on \(\mathbb {F}\). Indeed, ν is real-valued and non-negative, since μ is; ν(Ω) = μ(|Ω|) = μ(1) = 1; and finally, if A and B are disjoint elements of \(\mathbb {F}\), then |A| and |B| are disjoint elements of \(\mathbb {F} \slash I\), so ν(AB) = μ(|A|∨|B|) = μ(|A|) + μ(|B|) = ν(A) + ν(B). Moreover, ν represents \(\preceq _{\mathbb {F}}\), since:

$$A \preceq_{\mathbb{F}} B \Longleftrightarrow |A| \preceq^{\prime} |B| \Longleftrightarrow \mu(|A|) \leq \mu(|B|) \Longleftrightarrow \nu(A) \leq \nu(B)$$

But \(m_{\mathbb {F}}\) is the unique probability measure on \(\mathbb {F}\) that represents \(\preceq _{\mathbb {F}}\). Therefore, \(\nu =m_{\mathbb {F}}\). But then \(\mu =m^{\prime }\). We have shown that \(m^{\prime }\) is the unique probability measure on \(\mathbb {F} \slash I \) that represents \(\preceq ^{\prime }\). □

Recall that φ is a Boolean isomorphism from \(\mathbb {B}\) to \(\mathbb {F} \slash I\). Define the function m on \(\mathbb {B}\) by putting:

$$m(a) = m^{\prime}(\varphi(a))$$

Since φ is an isomorphism, we have the following.

Proposition 125

m is the unique probability measure on \(\mathbb {B}\) that represents ≼, and it is countably additive.

We have shown that if \(\mathbb {B}\) is a Boolean σ-algebra and ≼ is a monotonely continuous, bottomless qualitative probability on \(\mathbb {B}\), then there is a unique probability measure on \(\mathbb {B}\)—namely m defined above—that represents ≼, and it is countably additive. Thus Theorem 18 is proved.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Lando, T. Valueless Measures on Pointless Spaces. J Philos Logic 52, 1–52 (2023).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Region-based theories of space
  • Boolean contact algebras
  • Topology
  • Measure algebras